Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Memphis, TN

May 17, 20184 counties in Arkansas

NWS Memphis, TN issued this flash flood warning at May 17, 2018, 7:40 AM CDT for 4 counties in Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 7:40 AM CDT (12:40 UTC)
Expired
May 17, 2018, 10:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 124 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 9:30 AM CDTFLASH FLOODBono, AR6 INCHES OF WATER FLOODED INTERSECTION OF COUNTY ROAD 323 AND 324 NEAR BONO.
May 17, 10:30 AM CDTFLASH FLOODWalcott, ARSTATE ROAD 141 NEAR WALCOTT CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WGUS54 KMEG 171240
FFWMEG
ARC031-055-075-121-171545-
/O.NEW.KMEG.FF.W.0031.180517T1240Z-180517T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
740 AM CDT THU MAY 17 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Western Greene County in eastern Arkansas...
  Southeastern Randolph County in eastern Arkansas...
  North central Craighead County in eastern Arkansas...
  East central Lawrence County in eastern Arkansas...

* Until 1045 AM CDT.

* At 739 AM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Jonesboro, Paragould, Pocahontas, Walnut Ridge, Bono, Crowleys
  Ridge State Park, Lake Frierson State Park, College City, O'Kean,
  Evening Star, Walcott, Fontaine, Sedgwick, Whiskerville, Giles
  Spur, Shannon, Case, Dicus, Elnora and Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3630 9082 3628 9080 3627 9081 3627 9079
      3605 9055 3582 9075 3597 9087 3624 9105

$$
1 follow-up statement
793 
WGUS74 KMEG 171552
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1052 AM CDT THU MAY 17 2018

ARC031-055-075-121-171601-
/O.EXP.KMEG.FF.W.0031.000000T0000Z-180517T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene AR-Randolph AR-Craighead AR-Lawrence AR-
1052 AM CDT THU MAY 17 2018

...THE FLASH FLOOD WARNING FOR WESTERN GREENE...SOUTHEASTERN
RANDOLPH...NORTH CENTRAL CRAIGHEAD AND EAST CENTRAL LAWRENCE COUNTIES
HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3630 9082 3628 9080 3627 9081 3627 9079
      3605 9055 3582 9075 3597 9087 3624 9105

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:44 AM CDT, 56 minutes earlier.

Area forecast discussion, May 17, 6:44 AM CDT, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
644 AM CDT Thu May 17 2018

.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 403 AM CDT Thu May 17 2018/

DISCUSSION...Surface analysis this morning places a quasi-
stationary boundary bisecting Arkansas and into Southeast
Missouri. GOES-16 Satellite trends along with regional WSR-88D
trends indicate yesterday's residual Mesoscale Convective Vortex
(MCV) centered just east of Little Rock. Showers and thunderstorms
have increased somewhat in coverage over Arkansas overnight. As
of 3 AM CDT, temperatures across the Mid-South are predominantly
in the 60s with a few locations in the lower 70s.

The aforementioned MCV will slowly move east today across the
Lower Mississippi Valley and into the Mid-South. Short term models
including CAM solutions indicate scattered showers and
thunderstorms becoming more numerous this afternoon as this MCV
interacts with a warm, moist and unstable airmass. Overall shear
remains weak with convective development leaning towards
thunderstorms with pulse type characteristics. A few strong
thunderstorms with perhaps an isolated severe thunderstorm will be
possible especially this afternoon through early evening with
damaging winds being the primary severe weather threat if
thunderstorms can reach severe limits. Localized heavy rainfall
will also be possible as precipitable water values are approaching
2 inches.

Short term models indicate an upper level low over Northeast
Kansas will gradually move Southeast towards East Central
Missouri/Southern Illinois by Friday night. Additional showers and
thunderstorms are possible especially during the afternoon/early
evening peak heating but expecting coverage to decrease somewhat
for Friday into Saturday as better convective coverage will be
mostly northeast of the forecast area and weak shortwave ridging
temporarily builds into the Lower Mississippi Valley.

Long term models indicate an unsettled pattern will return to the
region for next week starting out with southwest upper level flow
aloft and the potential for showers and thunderstorms each day,
especially during the afternoon/early evening hours. Potential may
increase for perhaps the development of MCS's later next week as
upper level flow transitions to northwest flow aloft and a weak
front drops into the Lower Mississippi and Tennessee Valleys and
becomes nearly quasi-stationary.

CJC

&&

.AVIATION...
12Z TAFs

Midlevel low pressure system centered northeast of LIT at 12Z will
lift slowly east today. Ahead of this feature, scattered to
numerous SHRA will form, with TSRA chances peaking during the
afternoon. Diurnal weakening and coverage decrease expected with
loss of surface heating this evening, with scattered, mainly SHRA
and light winds prevailing for MEM late evening arrival push.

Similar to this morning, IFR will likely affect MKL and TUP after
06Z, with high humidity and calm winds in the boundary layer.
Overlying midlevel deck may preclude VLIFR visibilities from
prevailing at those two terminals.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 17, 4:07 AM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
407 AM CDT Thu May 17 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
407 AM CDT Thu May 17 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms to perhaps an isolated severe
thunderstorm is possible this afternoon into early evening across
the Mid-South. Damaging winds along with localized heavy rainfall
are the threats if a thunderstorm develops and reaches severe
limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 17, 3:13 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
313 AM CDT THU MAY 17 2018

ARZ008-170900-
Randolph AR-
313 AM CDT THU MAY 17 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 AM CDT
FOR...

Northeastern Randolph County in eastern Arkansas...

At 312 AM CDT...a strong thunderstorm producing pea to dime size
hail was located over Maynard, or 11 miles north of Pocahontas.
This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Randolph County should monitor this storm
closely.

LAT...LON 3650 9083 3637 9083 3633 9106 3649 9118
      3650 9115
TIME...MOT...LOC 0812Z 160DEG 4KT 3642 9092

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:20 PM CDTSpecial Weather StatementMEGMississippi25 min
May 16, 8:21 PM CDTSpecial Weather StatementMEGCrittenden24 min
May 16, 8:34 PM CDTSpecial Weather StatementMEGClay26 min
May 17, 3:13 AM CDTSpecial Weather StatementMEGRandolph47 min
May 17, 3:37 AM CDTAreal Flood AdvisoryMEGRandolph113 min
May 17, 5:09 AM CDTAreal Flood AdvisoryMEGCraighead, Greene, Lawrence, Randolph111 min
May 17, 7:13 AM CDTAreal Flood AdvisoryMEGGreene, Lawrence, Randolph2 hr
May 17, 1:35 PM CDTSevere Thunderstorm WarningMEGCraighead25 min
May 17, 2:02 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene43 min
May 17, 3:44 PM CDTSpecial Weather StatementMEGClay, Greene46 min
May 17, 4:03 PM CDTAreal Flood AdvisoryMEGCrittenden117 min

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.